Healthline Blogs

Medicine for the Outdoors
Medicine for the Outdoors

Dr. Paul Auerbach is the world's leading outdoor health expert. His blog offers tips on outdoor safety and advice on how to handle wilderness emergencies.

See all posts »

Fluoroquinolone Antibiotics and Tendon Rupture

TEXT SIZE: A A A
Outdoor enthusiasts are often stricken with infections for which they might be prescribed antibiotics in the class known as fluoroquinolones, one common member of which is ciprofloxacin (Cipro). They should be aware that a complication of taking a fluoroquinolone for more than a few days is development of tendinitis leading to tendon rupture, notably of the Achilles tendon. The risk is such that the Food and Drug Administration (FDA) requires the makers of such drugs as ciprofloxacin and levofloxacin (Levaquin) to publish a black box warning on the packages alerting users to potentially serious side effects. The full list of drugs affected by the warning include ciprofloxacin (marketed as Cipro and generic ciprofloxacin); ciprofloxacin extended release (marketed as Cipro XR and Proquin XR); gemifloxacin (marketed as Factive); levofloxacin (marketed as Levaquin); moxifloxacin (marketed as Avelox); norfloxacin (marketed as Noroxin); and ofloxacin (marketed as Floxin and generic ofloxacin). As new fluoroquinolones appear on the market, they will undoubtedly be included in the warning program. The warning does not apply to eye and ear drops - only to medications taken orally or by injection.

Many patients and health care professionals are not aware of this risk, which is very real, having been officially reported in literally hundreds of patients. Although the drugs are phenomenal in terms of their ability to fight certain bacterial infections, users should be aware of this possible side effect, so that they can discontinue taking the culprit medication and switch to an alternative antibiotic(s) if need be. If tendon pain develops (typically about a week after initiation of therapy) when a person is taking a fluoroquinolone antibiotic, that is the time to make the switch. Simultaneously, anyone affected should diminish or avoid exercise and cease stressing the affected area until such time as the situation is resolved, as would be determined by decreased pain and other signs of inflammation. Most patients can be expected to recover within 10 weeks after discontinuing the antibiotic, but it may take longer.

Fluoroquinolones are widely used to treat infections in adults. They are not commonly prescribed for children because of a risk for eroding cartilage; however, if the medical necessity is important, they can be used in young individuals. The tendon rupture problem is therefore largely a problem of adults, and typically affects the Achilles tendon, with onset of symptoms within the first few weeks after the initiation of antibiotic therapy. Other tendons, including those of the upper extremity, may be involved. It is perhaps the large forces placed upon the Achilles tendon that makes it so prominent in this particular medical situation. Furthermore, the risk of fluoroquinolone-associated tendinitis and tendon rupture appears to be greater in persons older than 60 years of age, in those taking corticosteroid drugs ("steroids"), and in kidney, heart, and lung transplant recipients.

Preview the Annual Meeting of the Wilderness Medical Society, which will be held in Snowmass, Colorado July 24-29, 2009.

Join me from January 24 to February 2, 2010 for an exciting dive and wilderness medicine CME adventure aboard the Nautilus Explorer to Socorro Island, Mexico to benefit the Wilderness Medical Society.

Tags: , , , , ,
  • 1
Was this article helpful? Yes No
Advertisement

About the Author

Dr. Paul S. Auerbach is the world’s leading authority on wilderness medicine.

Advertisement